Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online
Ask a Urologist   »  

Hello. For the past few weeks I have been urinating

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2429 Questions
Question
Hello. For the past few weeks I have been urinating a lot and my urine is very clear. Is this cause for concern?
Posted Sun, 3 Dec 2017 in Urinary and Bladder Problems
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

Has your urine and blood been tested for sugar levels? Diabetes can cause excessive drinking and urinating and the urine will be lighter or clearer because of being diluted. When there is excessive sugar in the blood, the kidneys try to dump it out in the urine, and more water goes with it (because of the higher osmotic concentration from the sugar).

Here is what I recommend testing:
1. Serum (blood) sugar - fasting if possible. This can be done as part of a comprehensive metabolic panel.
2. Urine for specific gravity (how concentrated or dilute the urine is) and for presence of sugar (diabetes) and ketones, and protein (microscopic level kidney damage - which would not necessarily show up on a CT). All of this can be done with a basic urinalysis.
3. Comprehensive metabolic panel. This is a blood test that can provide information about your liver and kidneys as well as electrolytes and sugar.

So this is where I would start. I am not clear on what other symptoms prompted your doctor to order a CT of abdominal organs.
Above answer was peer-reviewed by
 
Follow-up: Hello. For the past few weeks I have been urinating 3 hours later
Thank you for your thorough answer. I will follow up with my Doctor.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 44 minutes later
Brief Answer:
Information

Detailed Answer:
Your welcome. Your doctor should also have you do a 24 hour urine test. He/she will have you get a special container from the lab for this.

Another test I didn't mention because your symptoms have been for 2 weeks rather than for months, but an A1C would be good to have as a baseline. This blood test measures the averages of your blood sugars over a 2 month period.

Additional causes of your increased clear urination (polyuria) include:

Central diabetes insipidus. This is different from the more common diabetes mellitus and the 24 hr urine collection will help as a starting test for this.

Excessive cortisol production (adrenal or pituitary problem) or intake (such as by taking steroids like prednisone orally or inhaled steroids for asthma or COPD). Testing for this will depend on other symptoms (you didn't mention any others so I didn't mention this possible cause before, but your full symptoms history, exam and initial blood work can help steer your doctor toward testing for this).

Some meds, such as diuretics (water pills for blood pressure control), lithium, and tetracycline can cause polyuria.

Other problems that can cause this include sickle cell, and pulmonary and systemic venous thromboembolism (PSVT), but you would have other symptoms with this.

If you are willing, please let me know how you are doing after you have been evaluated. I think you get (but am not sure) 3 times to respond to me before you have to pay extra money. So you can use your next question to me to do that (if you keep the question open), or just let me know in your evaluation (if you close the question).

I hope you are able to get this sorted out soon.

Best regards,
Bonnie Berger-Durnbaugh, MD

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor